Puffy Eyes After Juvederm Injections in Under Eye Hollows

I had Juvederm injected below my eyes to fill in hollows, and now I have pillows instead. It looks horrible. My doctor said that only surgery would fix this and he stated I should have had eyelid surgery all along. He suggested I initially try the injection because I cannot afford surgery right now.

Doctor Answers 37

Juvederm injection for hollow eyes can make puffy eyes and hollow eyes worse

I agree that the skill of the doctor who injects Juvederm usually is most important for a good outcome.

However, I do not inject Juvederm, Radiesse, Restylane, Perlane Evolence, Sculptra or any filler to correct eye hollows for several reasons;

  • Eyelid skin is so thin and delicate that fillers often show through as grey lumps
  • True hollow eyes require composite fat grafting for adequate correction-filler volume is not enough
  • Fillers are hard unlike fat and are unnatural consistency for correction of hollow eyes
  • The action of the eyelid muscle pushes the filler downward plumping the upper cheek and making the hollow eye look worse
  • Discoloration from bruising can be permanent as hemosiderin pigment is left behind
  • It is dangerous to "blindly" inject with a needle around the eye-blindness has occurred with filler injection around the eye

In time with massage the filler will dissolve. Don't use Hyaluroinidase around the eye.

Under-eye filler can be puffy for a few days

Juvederm is a hyaluronic acid-based filler that is quite soft and well-tolerated in many clinical situations. One consideration in the setting of puffiness after injection is that this type of filler is hydrophillic, meaning it attracts water. For a few days, this can be seen as swelling or puffiness, which generally resolves. Some patients see some benefit by using warm compresses to help the fluid subside. If your swelling is within the first few days after having a filler injection, this may improve spontaneously.

Hyaluronidase is an injectable substance that can dissolve filler in the case that there are lumps or bumps caused by the filler itself, not filler-related swelling. Rarely is a hyaluronidase injection necessary when fillers are placed correctly.

Fillers under the eyes can supplant surgical options in many cases. We now understand that the appearance of under eye bags can be areas of fat that are accentuated by hollowing below. By filling the grooves under the eyelids, surgery may not be required in some cases. In fact, in some cases, removing fat can create an aged or even more hollow appearance to the eyelids! Current techniques may involve fillers alone, a combination of surgery and fillers, or using native fat to restore volume.

Brett S. Kotlus, MD, MS
New York Oculoplastic Surgeon
5.0 out of 5 stars 42 reviews

No Surgery Necessary

I’m surprised at your doctor’s response to the puffiness. Surgery is not necessary to fix this. The puffiness could be caused by swelling, which will gradually subside in about two weeks. If you still notice over-correction at that time, you can go back to your injector and get hyaluronidase, which will dissolve the excess product. Alternatively, you can simply wait until the results of the injection wear off, which would be in a few months. However, surgery is definitely not needed!

Juvederm - puffy eyes

It's hard to say what the correct treatment is for you without a photo.  In general, Juvederm is great for the tear trough area.  It's possible the product was injected too superficially so you are now feeling filler in that area as pillows.  I would consult with a plastic surgeon you trust in your area to see if you need a blepharoplasty.  Usually people really love the effects of Juvederm in this area - I'm sorry you had a bad experience!

Dr. Cat Begovic M.D.

Juvederm swelling under the eyes

One of 3  things will cause this effect: 1. The product was injected in the wrong plane or level of the skin  2. Juvederm can cause this type of swelling under the eyes even when placed deeper in the correct plane of the tissue by experienced injectors or 3 too much volume was used for the correction.  Either way it is amazingly simple to resolve with hyaluronidase injection ("the antidote" as some call it).  If your doctor doesnt offer it, go get it from someone who does. Then decide about another filler in the area or surgery. Dont fret, there is an easy solution to your problem.

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

Tear Trough Treatments

Performing "tear trough" treatments to the hollow areas under the eyes requires meticulous technique and can be a very satisfying treatment when done correctly. What you are describing sounds as if the injector placed the product above the muscle rather than below it. This will usually result in the look that you are describing. When done correctly, tear trough treatments should provide improvement rather than rendering a worse outcome.

When we determine someone is not a good candidate (too much skin laxity, profound fat pads, too thin of skin) we discourage this procedure. However, the majority of our patients benefit from this procedure and are pleased that this may be a good option to surgical intervention for many.

As the other panel members suggested, if the "puffiness" is clearly not post-treatment swelling, hyaluronidase will be able to dissolve the product.

On a sidenote, we do not use Juvederm for these treatments and prefer Restylane.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Good news: Excess Juvederm can be removed

It sounds like you now have 2 problems: your original hollows and a new deformity caused either by too much Juvederm or by incorrectly injected Juvederm.

I think you need to deal with the Juvederm first. There is a medication called Hyaluronidase injections and these can dissolve the Juvederm. This excess Juvederm cannot be removed with surgery.

Once you are back to your original hollows, you can save your money for corrective surgery. I should also tell you that surgery to correct lower lid hollows is difficult and has inconsistent results. So get more than one opinion and ask to see lots of before and after pictures.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
4.8 out of 5 stars 9 reviews

Swelling versus too much filler

When did you have the injections? You may be swollen for several days after the injections, and bruising may also cause some swelling. If there was too much filler injected causing the "pillows" the best treatment is hyaluronidase. Hyaluronidase is injected into an area with too much filler and it dissolves the filler away completely.

Also, the fat pad that is under the eye can itself puff out with time and look like a little pillow. If you then have filler placed in the groove below the eye (and below that fat pad) it may look like the pillow is larger because the groove is now gone. If the fat pad is your problem than only surgery will fix it. But if the pillow is from the filler than you need hyaluronidase.

Jordana S. Gilman, MD
Washington Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Juvederm in the Lower Lids Can Swell and Stay Puffy

Juvederm and Restylane are interchangeable in a lot of filling areas, but in the lower eyelids, I see a difference.  

Others have reported that Juvederm is more hydrophyllic (water-loving) than Restylane and in the lower lids, I see that as a disadvantage.  

For that reason, I don't use Juvederm in the lower lids, and use Restylane cautiously. 

Restylane is better for under eye hollows.

Juvederm is a great filler and very useful in other areas of the face, but I am more comfortable with using Restylane under the eye area, since it tends to swell less and hold on to water a bit less, causing less risk for long term puffiness. Your doctor may choose to do Juvederm in this area but have a conversation about it first, and ensure that he or she will be conservative and use caution, risking needing to do more rather than needing to try to remove it.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.7 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.